Vol. 15, No. 1, 1965

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Closed vector fields

Noel Justin Hicks

Vol. 15 (1965), No. 1, 141–151
Abstract

We study closed vector fields on a semi-Riemannian manifold. In particular, we study the differential geometry of the submanifolds determined by a nonvanishing closed field. Expressions are computed for the Weingarten map, the mean curvature, the Riemannian curvature, and the Laplacian of the square of the length of the field. Thus we obtain a necessary and sufficient condition that the constant hypersurface of a nontrivial harmonic function be a minimal surface. We obtain conditions that imply the classical Codazzi-Mainardi equations hold. We obtain conditions that imply the existence of a representation of the manifold as a cross product in which one factor is a real line. Finally, various special cases are examined.

Mathematical Subject Classification
Primary: 53.72
Secondary: 57.34
Milestones
Received: 16 January 1964
Published: 1 March 1965
Authors
Noel Justin Hicks